Heavy Snow, White Pine
- When
- January 18, 10:00 PM PST to January 19, 3:00 PM PST
- Where
- White Pine forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.442, -114.902 (the zone’s center; the record gives no point)
A winter storm brought heavy snow to portions of White Pine county. Ely picked up 8 inches of new snow while Ruth received 7 inches of new snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
A winter storm brought heavy snow to portions of White Pine county. Ely picked up 8 inches of new snow while Ruth received 7 inches of new snow. SNOTEL sites in the mountains observed between 8 and 12 inches of new snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 18, 6:21 PM PST, 3 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Elko NV 621 PM PST Wed Jan 18 2017 .SYNOPSIS...A series of storm systems will move onshore and pass over the Great Basin bringing accumulating snow. The first in this series is currently moving across california and Nevada. The next in the series should pass over the Great Basin late Friday through Saturday followed by another system on Sunday. && .UPDATE...With more reports of freezing rain or refreezing liquid water increased the area covered by the freezing rain in the forecast and also increased the chance of occurrence to likely. The impacted areas remain the valleys for Eureka, Lander Humboldt, and western Elko counties. && .PREV DISCUSSION... /ISSUED AT 532 PM / SYNOPSIS...A series of storm systems will move onshore and pass over the Great Basin bringing accumulating snow. The first in this series is currently moving across california and Nevada. The next in the series should pass over the Great Basin late Friday through Saturday followed by another system on Sunday. UPDATE...Freezing rain showing up on the WMC ASOS shortly after 5pm this evening. Sent out a message on Facebook and got a quick reply that there was freezing rain in Battle Mountain as well. Since there are already WSW products out for snow in these areas, have issued a special weather statement to note the possibility of freezing rain through 10pm this evening in elevations below roughly 5000 feet, after which time all precipitation is expected to be snow. PREV DISCUSSION... /ISSUED AT 202 PM / SYNOPSIS...A series of storm systems will move onshore and pass over the Great Basin bringing accumulating snow. The first in this series is currently moving across california and Nevada. The next in the series should pass over the Great Basin late Friday through Saturday followed by another system on Sunday. SHORT TERM...Today through Saturday. Today through Thursday. The first in a series of storm system is currently passing over california and Nevada which will bring snow. Temperatures should be below freezing at most locations with the predominate mode of precipitation being snow with only a few of the lowest valley receiving snow rain mix. The current radar shows that light snow should be starting across Humboldt County. Snow with more significant accumulations should pick up in Humboldt county as the afternoon progress and gradually spread eastward to the rest of the CWA. By Thursday morning the accumulating snow will have spread across the entire CWA. Late Thursday the system will move eastward seeing the snow tapper off for most locations. The amount of accumulation should be around 1-3 inches in the valleys of Humboldt County and 2-5 inches everywhere else. The mountains can see snowfall of 5 inches for the least impacted areas and over a foot in the most impacted areas. There will be some gusty winds with the passage of this system so localized blowing snow and drifting can occur. Friday morning. There should be a brief lull in the weather with only remnant flurries with only minor accumulations of less than half an inch following the departure of the previous system. The next system will begin to move into the Great Basin late Friday morning initiating another round of heavier snowfall. Friday afternoon through Saturday. The next system in the series will arrive in earnest by friday afternoon across Nevada bringing another round of heavier snowfall. The heavier snow will start in the western portions of the CWA late Friday morning and spread across the CWA by Friday afternoon. The system will then depart the area early Saturday leaving more scattered light snow for Saturday afternoon. The accumulations with this system should be less than the previous one as it is faster moving with less moisture. Nonetheless the valleys can see snow accumulations of 1-4 inches with the mountains seeing 4-10 inches. There should be some gusty winds associated with this system so localized blowing snow and drifting can occur. LONG TERM...Saturday night through Wednesday. Upper trough moving onto the west coast Saturday night will begin to spread snow into northern and central NV late Saturday night and continue through Monday, with the bulk of the snow falling Sunday and Sunday night. Expecting a general 3 to 5 inches of snow in the valleys from Sunday to Monday morning. On Tuesday as system moves off to the east a cold northerly flow will set in with highs mostly in the 20s to the lower 30s with lows in the single digits. Could see a few mountain snow showers Tuesday, otherwise dry. Strong upper ridge begins to build into the region on Wednesday with a return to valley inversions. AVIATION UPDATE...Freezing rain was reported shortly after 5pm this evening at KWMC and will remain possible through 04Z after which time all precipitation is expected to be snow. A storm system will spread rain and snow across the region this afternoon and tonight resulting in widespread MVFR or lower conditions. Precipitation will begin as rain at KWMC transiting to snow after 06z. All other TAF sites will see precipitation as all snow beginning around 00z at KEKO, 08Z at KELY, and 10z at KEKO. Improving conditions at KWMC after 12z and after 18z at KEKO and KTPH. && .LKN WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 10 PM PST Thursday for Northeastern Nye County-Northern Elko County-South Central Elko County. Winter Weather Advisory until 4 PM PST Thursday for Humboldt County-Northern Lander County and Northern Eureka County- Northwestern Nye County-Ruby Mountains/East Humboldt Range- Southern Lander County and Southern Eureka County-Southwestern Elko County. Winter Weather Advisory from 10 PM this evening to 10 PM PST Thursday for Southeastern Elko County-White Pine County. && 99/99
Special Weather Statement National Weather Service Elko NV 529 PM PST Wed Jan 18 2017 NVZ030-031-036-038-190600- Humboldt County-Northern Elko County- Northern Lander County and Northern Eureka County- Southwestern Elko County- Including the cities of Winnemucca, McDermitt, Paradise Valley, Golconda Summit, Jackpot, Wildhorse, Owyhee, Battle Mountain, Emigrant Pass, Elko, Spring Creek, and Carlin 529 PM PST Wed Jan 18 2017 ...Rain snow mix can transition quickly over to light freezing rain at lower elevations in the valleys during the evening hours... With rapidly cooling conditions aloft freezing rain has and can continue to occur at lower elevations in the valley. There will not be heavy accumulations of freezing rain however even a little icing can cause black ice and dangerous slick spots on the roads. Motorists should remain alert to rapidly changing weather and Road conditions due to the elevation dependence of this storm. Visit www.weather.gov/elko for the latest weather information.
Special Weather Statement National Weather Service Elko NV 618 PM PST Wed Jan 18 2017 NVZ030-031-036>038-190430- Humboldt County-Northern Elko County- Northern Lander County and Northern Eureka County- Southern Lander County and Southern Eureka County- Southwestern Elko County- Including the cities of Winnemucca, McDermitt, Paradise Valley, Golconda Summit, Jackpot, Wildhorse, Owyhee, Battle Mountain, Emigrant Pass, Austin, Austin Summit, Eureka, Diamond Valley, Pinto Summit, Elko, Spring Creek, and Carlin 618 PM PST Wed Jan 18 2017 ...Rain snow mix can transition quickly over to light freezing rain at lower elevations in the valleys during the evening hours... With rapidly cooling conditions aloft freezing rain has and can continue to occur at lower elevations in the valley. There will not be heavy accumulations of freezing rain however even a little icing can cause black ice and dangerous slick spots on the roads. In addition any melted precipitation or water on the roads will freeze on the roads causing black ice and slick spots. Use extreme caution when traveling as there have been reports of accidents caused by black ice. Most impacted will be the passes on I-80 such as Emigrant pass and Golconda summit pass. Visit www.weather.gov/elko for the latest weather information.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2017Every state in 2017This day in weather historyWarnings in Nevada, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669489.